Friday, December 1, 2017

What is the cause of this patient's inferior ST depressions?

Written by Pendell Meyers, edits by Steve Smith


A nurse brought this ECG to me, stating that she had recorded it because she was just notified by the lab of an elevated troponin result. She asked me if I was worried about the ST depressions in the inferior leads. I did not know who the patient was, and I had no other clinical context.




I took a look and asked in return: "Is the patient on any unusual cardiac medications?"

The physician taking care of her overheard the conversation and told me that the patient was on mexiletine.

What do you think?














The rhythm is atrial flutter with 2:1 block. Flutter waves are clearly visible in leads II, III, and aVF, which create the illusion of ST depression in the inferior leads. Typical 2:1 atrial flutter has an atrial rate of ~300 bpm with a resulting ventricular rate of ~150 bpm. This patient interestingly has an atrial rate of slightly over 200 bpm with resulting ventricular rate of 106. This is very unusual, and I have only seen this in the setting of sodium channel blockade (decreased slope of phase zero, Na-dependent depolarization leading to decreased speed of action potential propagation) and/or extreme atrial dilation (the bigger the reentry loop, the longer it takes to do a lap).

I was able to recognize this simply because I have seen it several times before on this blog!

I later found out that the patient had been transferred from another institution after suffering a large stroke, and there was no clinical concern for ACS. Her elevated troponin was most likely due to a type II MI in the setting of significant stroke.

One more point
If this atrial rate were to slow even more, then the AV node might conduct every beat and the ventricular rate could go up, dangerously so.  See this post:

Wide complex tachycardia at a rate of 270

For this reason, do not try to convert the flutter with more sodium channel blockade unless you first block the AV node!  It can result in slower flutter and a faster ventricular rate.



Learning Points:

Atrial flutter frequently causes the illusion of ST segment changes.

Atrial flutter usually has an atrial rate of ~300 bpm, which results in a ventricular rate of ~150 bpm when there is regular 2:1 AV block. These rates can be affected by various pathologies or medications including sodium channel blockers.

Be careful of slowing atrial flutter without first blocking the AV node.


Here are some other similar posts:

What is the Diagnosis?


Is this inferor STEMI?





10 comments:

  1. Re: Aflutter: there is evidence of a septal MI. Do you think this is also a consequence of the flutter waves?

    ReplyDelete
    Replies
    1. Bruce,
      Good point, but I'm not sure.
      We would have to look at a post conversion ECG.
      Thanks!
      Steve

      Delete
  2. The 1st step in rhythm interpretation (which surprisingly often gets overlooked … ) — is to look at lead II to see if there are sinus P waves. These are recognized by the presence of an upright P wave in lead II. With only 2 exceptions ( = lead misplacement; dextrocardia) — IF the P wave is not upright in lead II, then you don’t have a sinus rhythm. This is the first clue to the etiology of the rhythm in this case. The 2nd clue is provided by using calipers. Setting one’s calipers to a P-P interval set to the duration of 2 negative deflections in any of the inferior leads allows you to map out regular atrial activity at ~200-210/minute. The 3rd clue — is to step back a little bit from this tracing. Doing so allows you to recognized the “sawtooth” pattern present in the inferior leads — that to me suggests the rhythm is probably a slow atrial flutter rather than atrial tachycardia or organized AFib. Of note — the ventricular response is not regular … We are provided with a long lead V1, but not a long lead II. Given the irregularity of the ventricular response and the fact that we lose atrial activity in the chest leads — it is difficult to tell if this rhythm represents AFlutter with a variable ventricular response — vs an initial rhythm of AFlutter that then deteriorates to AFib. And since we never clearly see atrial activity in lead V1 — the long lead V1 rhythm strip at the bottom of the tracing is disappointingly not helpful in resolving these issues.


    ReplyDelete
  3. Many studies seem to clump Afib/flutter as one entity when comparing the safety and effective either of drug vs. Drug or drug vs cardioversion... are you aware of any literature that solely examines the risk of worsening the ventricular rate of Aflutter with an agent like procainamide?

    ReplyDelete
    Replies
    1. It is ONLY in flutter that a rhythm control drug can paradoxically increase the ventricular rate. Is that what you are referring to?

      Delete
  4. Would performing a Lewis Lead show the atrial activity more clearly?

    ReplyDelete
    Replies
    1. Lewis leads show sinus P-wave more clearly. Uncertain if they will show these flutter waves more clearly because the recording appears to already be at the optimal angle for highest possible amplitude.

      Delete
  5. Dear colleague
    Could it be the same case as the ecg from an ancient patient treated with digoxin+flecainide pill in the pocket presenting at ED with dizziness?
    How can I show my ecg

    ReplyDelete
    Replies
    1. Send it to: dr.smiths.ecg.blog@gmail.com

      Delete

Recommended Resources